Tornadoes · United States · Wyoming · 2001

F1 tornado, Gillette to Upton, Wyoming, June 12, 2001

From Gillette to Upton, this F1 tornado ran 27.0 miles across Campbell and Weston counties on June 12, 2001, touching down at 1:50 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
June 12, 2001
Touchdown
1:50 PM MDT (19:50 UTC)
Path length
27.0 miles (43.4 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Counties
Campbell and Weston counties
Touchdown point
43.880, -105.250
Lift-off point
43.970, -104.820
Record number
957

What the Weather Service recorded

This tornadic thunderstorm developed 30 miles southeast of Gillette and moved east-northeast across a sparsely populated track of eastern Campbell county. Reports from the public were received about every 10 to 15 minutes, however no one continuously followed the storm. Some reports indicated that the tornado would briefly touch down, and then rise back up off the ground. This lead to media reports of numerous tornados. The storm did manage to blow the roof off a new house under construction, and tore sheet metal off of sheds and toss portable toilets around. This storm crossed into Weston County at 140 pm mst. Local law enforcement tracked the storm for 16 minutes. The tornado did not encounter any people or property as it moved across northwestern Weston County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

23 minutes of warning. NWS UNR issued a tornado warning for this county at 19:27 UTC, 23 minutes before the tornado touched down, in force until 20:00 UTC.

Issued (UTC)ExpiredProductOffice
19:15 UTC19:45 UTCSevere Thunderstorm WarningUNR
19:27 UTC20:00 UTCTornado WarningUNR
19:59 UTC20:30 UTCTornado WarningUNR
20:29 UTC21:00 UTCTornado WarningUNR
00:40 UTC01:45 UTCSevere Thunderstorm WarningUNR
02:02 UTC02:45 UTCSevere Thunderstorm WarningUNR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 17:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 12, 9:55 AM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 12, 9:55 AM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MDT TUE JUN 12 2001

LATEST WV IMAGERY CLEARLY SHOWS UPPER LEVEL LOW INLAND OVER PAC
NW...WITH STRONG JET MAX DIVING SE INTO GT BASIN. MOIST SW FLOW
ALOFT WITH EMBEDDED SHORT WAVES WILL MOVE NE ACRS CWA TODAY. FIRST
SHORT WAVE ALREADY TRIGGERING CONVECTION IN FAR SERN ZONES. A SECOND
AND EVEN STRONGER SHORTWAVE EXPECTED TO TRACK ACROSS AREA LATER
TODAY...HELPING TO ERODE STRONG CAPPING CURRENTLY IN PLACE AROUND
700 MB. AT THE SURFACE...STRONG SLY FLOW INVOF 700 MB EAST OF
DEVELOPING SFC LOW OVER ERN WY/CO WILL ADVECT ACROSS REGION
TODAY...OVERRUNNING WARM FRONT WHICH IS EXPECTED TO REMAIN SOUTH AND
EAST OF CWA.

CONVECTIVE PARAMETERS PLACE GREATEST THREAT FOR SEVERE WEATHER
ACROSS SOUTHERN PORTIONS OF CWA...WHERE SHEAR PROFILES ARE STRONGEST
AND CAPES IN EXCESS OF 3000 J/KG WILL DEVELOP. SRH OF 300 TO 400
WOULD SUGGEST POSSIBLE TORNADIC ACTIVITY.  BASED ON STRONG CAPPING
CURRENTLY IN PLACE...MOST CONVECTIVE DEVELOPMENT WILL BE DELAYED
UNTIL LATE THIS AFTERNOON AND EVENING.

.UNR...NONE.

JOHNSON

In the hours before

Local storm report, Jun 12, 10:52 AM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    8 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

1045 AM    4 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LA^WRENCE                       REPORTED BY PUBLIC.
Special weather statement, Jun 12, 11:25 AM MDT, 2 hours 25 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1125 AM MDT TUE JUN 12 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND
SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA
WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY
LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY
SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10
TO 20 MPH.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 12:00Z

7.8 hours before the tornado, 173 km from the path. June 12, 2001.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 111 joules per kilogram, CIN -514, lifted condensation level 858 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-514 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 00:00Z

4.2 hours after it, 173 km from the path. June 13, 2001.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 642 joules per kilogram, CIN -103, lifted condensation level 624 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -36 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-103 J/kg
Surface CAPE
472 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the touchdown began at 19:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

The other tornadoes of June 12, 2001

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1211:25 AM CDTF0Poweshiek, IA0.225
June 121:27 PM MDTF0Campbell, WY2.025
June 123:30 PM EDTF0Richmond, GA0.250
June 121:30 PM MDTF0Campbell, WY9.025
June 122:35 PM MDTF1Weston, WY20.030
June 123:05 PM MDTF0Niobrara, WY0.230
June 125:35 PM EDTF0Hampton, SC1.030
June 125:40 PM EDTF0Colleton, SC2.040
June 126:30 PM EDTF1Hampton, SC6.075
June 124:50 PM MDTF0Fall River, SD2.0100
June 125:05 PM MDTF0Fall River, SD5.0100
June 127:33 PM EDTF0Bamberg, SC0.130
June 126:45 PM CDTF0Sioux, IA0.150
June 126:05 PM MDTF0Fall River, SD5.0100
June 128:10 PM EDTF0Beaufort, SC1.040
June 127:12 PM CDTF0Minnehaha, SD0.150
June 126:13 PM MDTF0Dawes, NE0.225
June 128:25 PM EDTF0Beaufort, SC1.040
June 127:41 PM CDTF0Minnehaha, SD0.150
June 128:55 PM EDTF0Beaufort, SC0.530
June 128:10 PM CDTF0, SD1.025
June 129:15 PM EDTF0Beaufort, SC1.030
June 128:27 PM CDTF0Hutchinson, SD1.0100
June 129:02 PM CDTF0McCook, SD0.150
June 129:12 PM CDTF0Lyon, IA0.150
June 129:26 PM CDTF0Dickinson, IA0.150
June 129:34 PM CDTF0McCook, SD0.150
June 129:42 PM CDTF0Nolan, TX0.120
June 129:45 PM CDTF0Osceola, IA0.150
June 128:46 PM MDTF0Sheridan, NE2.0440$10,000
June 129:46 PM CDTF0Dickinson, IA0.550
June 129:53 PM CDTF0Nolan, TX0.120
June 1210:05 PM CDTF0Nobles, MN0.150
June 1211:05 PM EDTF0Charleston, SC1.030
June 1210:19 PM CDTF0Minnehaha, SD0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.